Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 241, NWS Springfield, MO

August 29, 2020Barton County, Jasper County, Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 29, 2020, 8:55 AM CDT for Barton County, Jasper County, Newton County, Missouri. It was in force for 50 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2020, 8:55 AM CDT (13:55 UTC)
Expired
Aug 29, 2020, 9:45 AM CDT
In force
50 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Barton County, MO, Jasper County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 81 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 9:04 AM CDTTSTM WND DMG2 Nnw Lakeside, MOTREE DOWNED.
Aug 29, 9:05 AM CDTTSTM WND GST 541 Ne Airport Drive, MO
Aug 29, 9:10 AM CDTTSTM WND DMG2 E Carthage, MOTREE DOWNED.
Aug 29, 9:15 AM CDTTSTM WND DMGJasper, MOUTILITY POLE DOWN IN THE CITY OF JASPER.
Aug 29, 9:24 AM CDTTSTM WND DMGLamar Heights, MODELAYED REPORT. FREIGHTLINER SEMI TRAILER PUSHED OVER BY GUSTY THUNDERSTORM WINDS ON I49 NEAR LAMAR EXIT.
Aug 29, 9:27 AM CDTTSTM WND DMGLamar, MOHOME WEATHER STATION REPORTED 59.2 MPH GUST.
Aug 29, 9:30 AM CDTTSTM WND DMGLamar, MONUMEROUS TREES, LIMBS AND POWER LINES DOWN THROUGHOUT THE CITY OF LAMAR. DAMAGE TO BOOTHS AND EQUIPMENT IN DOWNTOWN LAMAR AT THE FAIR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1326 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

685 
WUUS53 KSGF 291355
SVRSGF
MOC011-097-145-291445-
/O.NEW.KSGF.SV.W.0241.200829T1355Z-200829T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
855 AM CDT Sat Aug 29 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Barton County in southwestern Missouri...
  Northern Newton County in southwestern Missouri...
  Jasper County in southwestern Missouri...

* Until 945 AM CDT.

* At 853 AM CDT, severe thunderstorms were located along a line
  extending from 8 miles west of Arcadia to 6 miles east of Weir to
  near Quapaw, moving east at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Law enforcement. This line of storms has a history of 
           producing wind gusts to 60 mph and minor tree damage and 
           downing power lines across portions of southeastern 
           Kansas this morning. 


  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Joplin...                         Carthage...
  Webb City...                      Prairie State Park...
  Carl Junction...                  Lamar...
  Galena...                         Oronogo...
  Carterville...                    Duquesne...
  Sarcoxie...                       Duenweg...
  Jasper...                         Diamond...
  Golden City...                    Liberal...
  Loma Linda...                     Airport Drive...
  Leawood...                        Silver Creek...

This includes the following highways...
 Interstate 44 between mile markers 0 and 32.
 Interstate 49 between mile markers 32 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3765 9461 3764 9408 3730 9408 3729 9406
      3697 9406 3700 9462
TIME...MOT...LOC 1353Z 268DEG 44KT 3766 9478 3728 9465 3697 9473 

HAIL...<.75IN
WIND...60MPH
 
$$

Wise
2 follow-up statements
668 
WWUS53 KSGF 291409
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
909 AM CDT Sat Aug 29 2020

MOC011-097-145-291445-
/O.CON.KSGF.SV.W.0241.000000T0000Z-200829T1445Z/
Barton MO-Newton MO-Jasper MO-
909 AM CDT Sat Aug 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR BARTON...NORTHERN NEWTON AND JASPER COUNTIES...

At 908 AM CDT, severe thunderstorms were located along a line
extending from near Arcadia to near Purcell to near Shoal Creek
Drive, moving east at 50 mph.

HAZARD...70 mph wind gusts.

SOURCE...Law enforcement. This line of storms has a history of 
         producing tree damage and downing power lines across 
         portions of southeastern Kansas this morning. 


IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Joplin...                         Carthage...
Webb City...                      Prairie State Park...
Carl Junction...                  Lamar...
Galena...                         Oronogo...
Carterville...                    Duquesne...
Sarcoxie...                       Duenweg...
Jasper...                         Diamond...
Golden City...                    Liberal...
Loma Linda...                     Airport Drive...
Leawood...                        Silver Creek...

This includes the following highways...
 Interstate 44 between mile markers 0 and 32.
 Interstate 49 between mile markers 32 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3765 9461 3764 9408 3730 9408 3729 9406
      3697 9406 3700 9462
TIME...MOT...LOC 1408Z 268DEG 44KT 3767 9457 3729 9444 3698 9452 

HAIL...<.75IN
WIND...70MPH
 
$$

Wise
213 
WWUS53 KSGF 291445
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
945 AM CDT Sat Aug 29 2020

MOC011-097-145-291454-
/O.EXP.KSGF.SV.W.0241.000000T0000Z-200829T1445Z/
Barton MO-Newton MO-Jasper MO-
945 AM CDT Sat Aug 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR BARTON...NORTHERN NEWTON AND
JASPER COUNTIES WILL EXPIRE AT 945 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3765 9461 3764 9408 3730 9408 3729 9406
      3697 9406 3700 9462
TIME...MOT...LOC 1444Z 268DEG 44KT 3768 9403 3730 9390 3699 9398 

$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 6:01 AM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 29, 6:01 AM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
601 AM CDT Sat Aug 29 2020

.SHORT TERM...(Today and tonight)
Issued at 132 AM CDT Sat Aug 29 2020

The forecast is complex for today and tonight with models
(including CAMs) indicating a wide variety of possible scenarios.
The main concern will be the potential for strong to severe storms
and flash flooding.

Conditions are currently pretty quiet across the Missouri Ozarks
and southeastern Kansas. We will be watching for patchy fog
development during the predawn hours, however any fog that
develops should be confined to valleys and will be shallow in
nature. HREF and NBM probabilities back the expected marginal
coverage of fog.

As we get into the post-sunrise hours, we will be watching the
progress of convection currently ongoing across central and
western Kansas. There are some model solutions which bring this
activity into the I-49 corridor somewhere in the 14-17 UTC time
frame.

Meanwhile, a cold front will be dropping south across the area
today. This front will likely move through the I-44 corridor
in the 13-15 UTC time frame and reach the Arkansas state line by
noon. This front will then likely stall as surface low pressure
slowly tracks east across central Oklahoma.

Additional thunderstorms may develop from early to mid afternoon
near and just north of the surface front as the atmosphere becomes
weakly capped. Convective initiation may also be aided by a
mesoscale convective vortex (MCV) associated with the current
activity over the western half of Kansas.

Short term models and ensemble probabilities indicate a high
likelihood of MLCAPE values reaching the 1500-2500 J/kg range
generally along and south of the U.S. 60 corridor this afternoon
and early this evening. Deep layer shear across this region will
be sufficient for strong to severe storms as a 500 mb jet of
around 45 knots shifts into central and southern Missouri.

CAPE/shear profiles and forcing mechanisms from this afternoon
into early this evening may be slightly more supportive of strong
to severe clusters and line segments versus supercells. Thus,
damaging wind gusts over 60 mph and hail to the size of half
dollars will be the primary potential severe weather hazards. If
deep layer shear is a bit stronger than forecast and cells are
more discrete, there would be supercell potential which would
necessitate an increase in potential hail size.

The threat for tornadoes looks very low at this point given a lack
of low-level shear. If 0-3 km shear can increase by 5-10 knots,
there could be some mesovortex spin-up potential. That surface
front could also serve as a localized focus for increased
vertical vorticity. However, indications are that this feature may
slide just into northern Arkansas.

As for highs today, we should see a pretty good range with that
front sliding south through the area. Highs near the Arkansas
border should make the lower to perhaps middle 90s. In contrast,
areas up towards Highway 54 may only make the middle 80s. It
should be noted that earlier arrival/initiation of convection may
result in cooler high temperatures over parts of the area.

As we get into later this evening and the overnight period, what
transpires late this afternoon and early this evening will play a
big role in continued thunderstorm potential. It is quite possible
that convective outflow begins to seep south. This may also shift
the effective surface front south. Where this outflow/front ends
up will be key as a low-level jet develops and overrides the
front and/or outflow.

The setup appears favorable for training thunderstorms as upper
level jet coupling becomes juxtaposed with low-level isentropic
upglide. If the outflow and/or surface front do propagate south,
the training thunderstorm potential may be more over eastern
Oklahoma and northern Arkansas. In contrast, this training could
take place over portions of southern Missouri if the better
upglide sets up over this region.

Our confidence is slightly higher that the "farther south"
scenario may pan out. Thus, we have elected to forgo a Flash Flood
Watch at this point over our southern counties. A watch may
certainly be required sometime today if confidence increases that
the heavier rain threat will shift into southern Missouri.

.LONG TERM...(Sunday through Friday)
Issued at 132 AM CDT Sat Aug 29 2020

Leftover convection near that front may then be ongoing across
southern Missouri Sunday morning. Afternoon PoPs are a tough call
as models indicate a short wave trough departing in the morning
with a second and weaker short wave trough possibly arriving in
the afternoon. Additionally, the position of that front will be
key. We are fairly confident that temperatures will be cooler on
Sunday with several areas likely remaining in the 70s for highs.

An upper level zonal flow will then begin to amplify from later
Monday into Tuesday as upper level energy digs southeast across
the central and southern Plains. That front should return north
with the approaching energy and keep the potential for showers and
thunderstorms going. This includes continued concerns for heavy
rainfall and the potential for flooding.

For Wednesday and Thursday, global models and ensembles then
indicate that this upper level energy will be slow to clear the
area as it becomes at least partially separated from the main
westerlies. This will keep the potential for showers and
thunderstorms going.

Confidence is then increasing that a northwesterly flow aloft may
then set up into next weekend as an upper level ridge strengthens
over the western U.S. This may finally shift that front out of
the region and lend support to drier conditions.

As for temperatures next week, there is high confidence in below
normal readings due to the expected clouds and precipitation.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 552 AM CDT Sat Aug 29 2020

Scattered thunderstorms will impact southern Missouri for much of
the period as a cold front moves south into northern Arkansas.
MVFR and brief IFR can be expected in the vicinity of storms along
with gusty and erratic winds.

There is then an increasing signal for widespread MVFR and then
IFR ceilings late tonight as that front stalls across northern
Arkansas.

Surface winds will generally be out of the north to northeast
behind that passing front.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Schaumann
Hazardous weather outlook, Aug 29, 5:08 AM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
508 AM CDT Sat Aug 29 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
508 AM CDT Sat Aug 29 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.
  Limited excessive heat risk.

DISCUSSION...

Afternoon heat index values from the middle 90s to around 100
degrees are expected south of Highway 60.

Scattered showers and thunderstorms are expected today and
tonight with the greatest concentration of storms likely
occurring this afternoon and tonight across southern Missouri.

Some of these storms may become severe, with damaging winds in
excess of 60 mph and hail up to the size of half dollars being
the main potential severe weather hazards. Frequent lightning and
locally heavy rainfall are also expected.

There is the potential for flash flooding where storms train over
the same areas, especially tonight across southern Missouri.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Multiple rounds of thunderstorms are expected from Sunday through
the middle of next week. This may continue the threat for flooding
over parts of the area.

No severe storms are expected on Sunday. The potential for strong
to severe storms remains unclear for the remainder of the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight across
southeastern Kansas and southern Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Special weather statement, Aug 29, 8:05 AM CDT, 50 minutes before
Special Weather Statement
National Weather Service Springfield MO
805 AM CDT Sat Aug 29 2020

KSZ097-101-291345-
Cherokee KS-Crawford KS-
805 AM CDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND CRAWFORD COUNTIES
UNTIL 845 AM CDT...

At 804 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chanute to near Oswego to 12 miles west of
Welch. Movement was east at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Pittsburg...                      Baxter Springs...
Frontenac...                      Columbus...
Galena...                         Girard...
Arma...                           Cherokee...
Weir...                           Lowell...
Sherman...                        Mulberry...
Scammon...                        Chicopee...
Mccune...                         Franklin...
Arcadia...                        Walnut...
West Mineral...                   Treece...

This includes Interstate 44 near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3767 9509 3767 9462 3700 9462 3700 9507
TIME...MOT...LOC 1304Z 282DEG 30KT 3765 9538 3718 9519 3681 9530

Hatch
Local storm report, Aug 29, 8:41 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
841 AM CDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     TSTM WND GST     4 NW FAULKNER           37.14N 95.06W
08/29/2020  E60 MPH          CHEROKEE           KS   LAW ENFORCEMENT

            60 MPH GUSTS ESTIMATED IN WESTERN PART OF
            COUNTY BY SHERIFF DEPUTY.

&&
Local storm report, Aug 29, 8:53 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
853 AM CDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     TSTM WND GST     4 NNE WEST MINERAL      37.34N 94.91W
08/29/2020  E70 MPH          CHEROKEE           KS   LAW ENFORCEMENT

            ESTIMATED BY DEPUTY.

&&

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 9:32 AM CDTSevere Thunderstorm WarningSGFCedar, Dade, Lawrence58 min
Aug 29, 9:48 AM CDTSpecial Weather StatementSGFBarry, Lawrence, McDonald, Newton57 min
Aug 29, 9:56 AM CDTSpecial Weather StatementSGFChristian, Greene, Polk64 min
Aug 29, 10:32 AM CDTSevere Thunderstorm WarningSGFChristian, Greene, Polk, Stone, Webster43 min
Aug 29, 10:40 AM CDTSpecial Weather StatementSGFStone, Taney50 min
Aug 29, 10:48 AM CDTSevere Thunderstorm WarningSGFChristian, Dallas, Douglas, Laclede, Polk, Webster57 min
Aug 29, 11:09 AM CDTSpecial Weather StatementSGFDouglas, Ozark66 min
Aug 29, 11:34 AM CDTSevere Thunderstorm WarningSGFWebster, Wright56 min
Aug 29, 12:14 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Texas61 min
Aug 29, 12:16 PM CDTSpecial Weather StatementSGFHowell44 min
Aug 29, 1:00 PM CDTSpecial Weather StatementSGFHowell, Oregon, Shannon75 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.